MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK SPHERE FEMORAL COMPONENT; CEMENTED FEMORAL COMPONENT SIZE 6 LEFT

MEDACTA INTERNATIONAL SA GMK SPHERE FEMORAL COMPONENT; CEMENTED FEMORAL COMPONENT SIZE 6 LEFT
Catalog Number 02.12.0006L
Health Effect - Clinical Codes Pain (1994); Limited Mobility Of The Implanted Joint (2671)
Date of Event 07/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On 19 july 2017 it was confirmed that the revision was performed on (b)(6).The surgeon commented as following: - oversizing of the femoral component, that, together with the notching, led to remove a few bone from the posterior condyles.The consequent reduced space in flexion, together with the 0° of slope in flexion, led to an insufficient flexion.Batch review performed on 26 july 2017.Lot 156060: (b)(4) items manufactured and released on 12 january 2016.Expiration date: 2020-12-08.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.On 28 july 2017 the medical affairs director made the following analysis: partial (femoral) revision in tkr few months after primary.According to report, the patient lamented insufficient flexion and associated pain.This may be due to suboptimal positioning of femoral component: an intraoperative complication may have occurred that led to a slightly oversized component implanted with a posterior shift.A little anterior notching also is visible on the xray.The patient position when the lateral xray was taken is not known and therefore flexion deformity cannot be assessed.The tibial component, implanted with very little posterior slope, has been left in place, and wisely a different kinematic system has been chosen (postero-stabilized).There is no sign that a faulty device led to this revision.
 
Event or Problem Description
The patient complained knee pain and has a flexion deficit.The surgeon has planned a revision surgery ((b)(6) 2017) few months after primary to change the patient's femur and inlay.
 
Additional Manufacturer Narrative
On (b)(6) 2017 the r&d project manager performed a visual inspection of the explanted components and commented as follows: the explanted components were returned not cleaned.The anterior snapping lip of the tibia insert is damaged.This breakage was most likely caused during explantation.Some residual cement and bone fragments can be found on the internal surface of the femoral component.No other consideration related to the event can be provide from visual inspection.From the visual inspection it was not possible to identify potential root causes for the event.

Brand Name
GMK SPHERE FEMORAL COMPONENT
Common Device Name
CEMENTED FEMORAL COMPONENT SIZE 6 LEFT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6763279
Report Number3005180920-2017-00431
Device Sequence Number19038053
Product Code JWH
UDI-Device Identifier07630030825873
UDI-Public07630030825873
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/08/2020
Device Catalogue Number02.12.0006L
Device Lot Number156060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/05/2017
Supplement Date Received by Manufacturer07/05/2017
Initial Report FDA Received Date08/03/2017
Supplement Report FDA Received Date09/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient Weight80